Author(s): Chute JP, Ryan CP, Sladek G, Shakir KM
Abstract Share this page
Abstract OBJECTIVE: To alert clinicians to the potential interaction between warfarin and hyperthyroidism. METHODS: We present two case reports and compare findings with those in a control population of patients with hyperthyroidism who were not receiving anticoagulant therapy. RESULTS: In two patients, severe coagulopathy was precipitated by the interaction of warfarin and increased thyroid hormone levels. In both cases, the patients also demonstrated resistance to vitamin K therapy, which persisted for several days. We also studied five control patients with hyperthyroidism who were not taking anticoagulant drugs; no effect of thyroid hormone on the plasma levels of vitamin K-dependent clotting factors was noted. One of our patients with hyperthyroidism who was taking warfarin had levels of warfarin in the serum that were 5 times the therapeutic range; this finding suggests that the protein binding or absorption of warfarin may be altered in such patients. CONCLUSION: Multiple factors may contribute to the enhanced effect of warfarin seen in patients with hyperthyroidism, including altered metabolism of vitamin K-dependent clotting factors, altered metabolism of warfarin, or decreased protein binding of the drug. Patients with hyperthyroidism should be given lower doses of warfarin to avoid severe coagulopathy.
This article was published in Endocr Pract
and referenced in Biology and Medicine